MAUDE Adverse Event Report: COOK INC ULTRAXX NEPHROSTOMY BALLOON AND SET; LJE CATHETER, NEPHROSTOMY

COOK INC ULTRAXX NEPHROSTOMY BALLOON AND SET; LJE CATHETER, NEPHROSTOMY
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Renal Failure (2041)
Date of Event 01/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported by the user facility that a patient underwent a percutaneous nephrolithotomy (pcnl) procedure via access from the kidney.An ultraxx nephrostomy balloon set was used.The attending physician indicated the balloon was inflated and found leaking at 13 to 14 psi.The physician stated that some resistance was met during inflation of the balloon.The renal hilum blood vessels were bleeding due to the expansion location was relatively deeper.The physician attempted to change the puncture channel but was unsuccessful causing the removal of the right kidney.The renal repair was futile however; the physician had to use a bard balloon instead to counteract the loss of that function.No further information provided.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.One used balloon catheter with inflation device and seven unopened devices were returned for investigation.Using the returned inflation device, the balloon was inflated using water.A visual examination noted a leak.Under microscopic magnification, the leak was noted at the edge of the proximal glue bond.There is no indication that a design or process related failure mode contributed to this event.A review of production and quality documentation did not identify any specific issues with current manufacturing or quality controls that may have contributed to this incident.A review of the device history record was performed.There were no non-conformances noted during the manufacturing process.A clinical assessment was performed.Per the user report, the stone was in the ureter renal pelvis junction that was deeper expansion distance and met big resistance when inflating the balloon which caused the bleeding of the blood vessel in the renal hilum.The user tried to change the puncture channel but it failed too.The user failed to repair and ultimately removal of the kidney was done.The resistance was encounter due to the pre-existing large kidney stone.The balloon inflation plus high resistance encountered from the stone may have resulted in the blood vessel damage; hence increase level of bleeding.Based on the available information the exact cause of the reported issue is not clear; however, it is feasible to suggest this may have been contributed to the user technique/procedure than the malfunction of the device.The device is shipped with instructions for use (ifu), which states the proper warnings, precautions, and instructions for use.The ifu specifically states "do not overinflate.Using excessive pressure to inflate the balloon on this device can cause the balloon to rupture." the ifu also states under potential adverse events section "complications that might occur during this procedure include over inflation of the balloon, which could result in trauma to the surrounding tissue." per the quality engineering risk assessment, measures have been initiated to address this failure mode.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
ULTRAXX NEPHROSTOMY BALLOON AND SET
Common Device Name
LJE CATHETER, NEPHROSTOMY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6336462
Report Number1820334-2017-00181
Device Sequence Number19235146
Product Code LJE
UDI-Device Identifier00827002460386
UDI-Public(01)00827002460386(17)191114(10)7442571
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K024050
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberUNBS-8-15-CS
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/20/2017
Supplement Date Received by Manufacturer09/19/2017
Initial Report FDA Received Date02/16/2017
Supplement Report FDA Received Date09/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age32 YR
Patient Weight70